Well last Thursday presented a new problem, woke up with a dead arm and a really sore shoulder but port seemed normal so must have just slept funny. In the search of more sleep which is difficult to obtain I try and get a few more zzz’s! A few hours later I wake, this time I can not move my arm above my side and my port felt strange.
Turns out the needle which goes into my port had come out but not completely and it appeared to be stuck in the muscle/tissue in my shoulder. With chemo and a mixture of blood dribbling down my chest I knew something was wrong!!
Panicked with what has the last few hours of chemo into my shoulder done, what will this chemo do to my skin and will i have to burn all my clothes and duvet again ?.
This sounds like an emergency so we make a call a 4 way conversation ensues but the verdict is safely pack the chemo tube thing away and put in a toxic bag and pot. Megan suggested an ice cream pot little ironic considering the oxaliplatin should make me sensitive to the cold lol. Inside Tupperware it goes and all packed safely… leaving the needle where it is. Getting dressed is difficult without the use of one arm and a needle stabbing into my shoulder.
Off to Addenbrookes we go a little earlier than expected… it’s decided a doctor (Dr Polite) needs to have a look… he points out that my shoulder is a bit red and swollen and not the same as the other shoulder.
Heaven knows what’s going on in there, effectively this ultra toxic cocktail that burns skin and requires my duvet to me incinerated as some chemo touched it has been dripping slowly into my shoulder for at least 2 hours. Who knows what is happening inside my shoulder? Vicky has her thoughts depicted in the picture below…
I think it’s just soaking into my muscle and have to just wait for it to flush through. So in CAU we sit with some painkillers and ice packs to try and get the swelling down and whilst they’re checking everything okay. ECG fitted and checked seems fine, bloods taken ( thanks to Matt’s superb cannula skills) and checked they seem fine…. no problems detected after a few hours and a little more mobility in my shoulder it’s time to go home and boy do I need some sleep.
Turns out this is known as extravasation, which is where any liquid leaks from its container into surrounding tissue. In terms of cancer therapy, extravasation refers to the inadvertent infiltration of chemotherapy into the subcutaneous or subdermal tissues surrounding the intravenous or intra-arterial administration site. More Doctor terminology!
Although painful, thankfully the chemo i am on is an irritant not a vesicant so the damage should be temporary and with some anti inflammatories and ice it should be resolved in no time.